Colorado, 2020Heavy Snow and Winter Weather in Colorado, December 27 to 30, 2020
December 27 to 30, 2020 · NWS GJT · 17 events in 17 counties and zones
A broad Pacific trough transitioned to a closed low as it approached the Four Corners Region. Unsettled southwesterly flow ahead of this system led to moderate to heavy snow over the southern valleys and mountains before the low lifted northeast across western Colorado.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad Pacific trough transitioned to a closed low as it approached the Four Corners Region. Unsettled southwesterly flow ahead of this system led to moderate to heavy snow over the southern valleys and mountains before the low lifted northeast across western Colorado. This transition led to more widespread precipitation with accumulating snow occurring in most locations, particularly under heavier snow bands. However, there were some breaks in precipitation as drier air worked into the area at times. Wind gusts in the valley exceeded 30 mph during the storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 27, 3:23 PM MST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 27, 3:23 PM MST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
323 PM MST Sun Dec 27 2020
.SHORT TERM...(Tonight through Monday night)
Issued at 323 PM MST Sun Dec 27 2020
Satellite imagery shows a large blanket of high/mid level clouds
across much of the region this afternoon. Radar returns indicate
mainly light showers across the southern 1/2 of the forecast area.
Outside of some mountain tops, much of this is likely virga. As the
aformentioned trough continues to approach the west CONUS coast,
moisture south of the system continues to be advected into our
region...seen as our current cloud cover. Snowfall is expected to
pickup after sunset tonight in the southern San Juans and move down
in elevation as the evening progresses. Light to moderate snowfall
will continue through the night before energy spreads into the
central and northern mountains...allowing mostly light snow to begin
across most mountains in the morning hours on Monday. Models
suggest that energy then splits with some heading northeast through
the forecast area with another piece of energy moving southeast
through New Mexico. On Tuesday, the trough axis moves through the
area to the east...with light subsidence setting in for Tuesday
evening. Some low valleys could see precipitation change over to
rain on Monday afternoon in the southwest flow. All said, QPF
amounts are likely to remain near 0.1-0.2 inch across the low
valleys. The San Juans are expected to be the winners with over 1
inch of liquid equivalent possible there. Snowfall amounts
generally follow the same pattern (although ratios will be higher
the further north you go) with around 1-1.5 feet in the San Juans
and 0.5-1 feet in the central and northern mountains. Nearby high
valleys could see roughly 2-6 inches with almost all low valleys
seeing at or under about an inch...most of which is expected to fall
Monday morning into Tuesday morning.
The near to slightly warmer than normal temperatures are expected to
continue through Monday. It will be a fight between the WAA in the
southwesterly flow and increase cloud cover tomorrow. The cold
front should arrive during the day on Tuesday which will drop
temperatures by 5-15 degrees...leading us back into a period of
below normal across much of the forecast area.
.LONG TERM...(Tuesday through Sunday)
Issued at 323 PM MST Sun Dec 27 2020
On Tuesday night any lingering precipitation should end early and
clouds will continue to clear out. Locations that manage clear skies
and have fresh snow will get pretty chilly. There are indications
that some clouds may hang around the northern facing slopes of the
higher terrain. Wednesday will be the coldest day of the week in the
wake of the departing trough. The next system will make landfall in
the Pacific Northwest midweek, which puts us under a fast moving
ridge. Models are showing that high clouds may spread in from the
northwest on Wednesday night, but it could be mostly clear for many
locations allowing the overnight lows to get pretty chilly again. On
Thursday the next trough tracks southeastward over the Great Basin.
Snow looks to develop in the northern mountains either in the
afternoon or evening and then move into the remaining ranges
overnight. The dynamics associated with this storm are not overly
impressive, and it will be moving fairly quickly. As a result the
snow amounts are sub advisory and mainly confined to the mountains.
Some light snow showers could linger on Friday before coming to an
end in the evening. The pattern will become quasi-zonal next weekend
putting the storm track just to our north. Portions of the northern
mountains could get clipped by a trough sometime early next week.
Temperatures will struggle to rebound after the next storm so highs
and lows appear to stay below normal most of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1025 AM MST Sun Dec 27 2020
ILS conditions should linger through the afternoon at KEGE, KRIL
and KASE. A few breaks in the cigs are possible before lifting
later this evening. Light snow develops over the south this
afternoon and moves northward overnight. This should bring MVFR
conditions to KTEX by sunrise on Monday with widespread terrain
obscuration over southern mountains. After sunrise the snow will
move across more sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Monday to 5 PM MST Tuesday for
COZ004-009-010-012-013.
Winter Weather Advisory from 5 PM Monday to 5 PM MST Tuesday for
COZ018.
Winter Storm Warning until 5 PM MST Tuesday for COZ019.
UT...None.
&&
SHORT TERM...SS
LONG TERM...KJS
AVIATION...TGJTHazardous weather outlook, Dec 27, 4:33 AM MST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
433 AM MST Sun Dec 27 2020
COZ001>014-017>023-UTZ022>025-027>029-281145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
433 AM MST Sun Dec 27 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow will linger across the northern Colorado mountains in
the morning while increasing across the southern mountains during
the late afternoon hours. Accumulations will be light but impacts
over mountain passes can be expected. Snowfall becomes more
widespread and heavy a times in the southern Colorado mountains
overnight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A stronger storm will impact the region Monday through late
Tuesday. Monday afternoon through early Tuesday will be the
timeframe of most concern with widespread areas of moderate to
heavy snowfall rates possible. Impacts to travel will be likely
during this timeframe. Snowfall could impact the some portion of
eastern Utah and western Colorado again by the end of the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
In the hours before
Local storm report, Dec 27, 10:48 AM MST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1048 AM MST SUN DEC 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM SNOW OAK CREEK 40.27N 106.96W
12/27/2020 M1.5 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-64 OAK CREEK 0.4 W.
0700 AM SNOW 1 S MOUNT CRESTED BUTTE 38.89N 106.97W
12/27/2020 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-66 MOUNT CRESTED
BUTTE.
0700 AM SNOW 5 W TOPONAS 40.08N 106.89W
12/27/2020 M1.2 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-26 YAMPA 5.1S.
0700 AM SNOW 1 NNW STEAMBOAT SPRINGS 40.49N 106.82W
12/27/2020 M1.7 INCH ROUTT CO COCORAHS
COCORAHS STATION CO-RT-28 STEAMBOAT SPRINGS
0.6NNW.
&&Local storm report, Dec 27, 1:28 PM MST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
128 PM MST SUN DEC 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 4 ESE STEAMBOAT SPRINGS 40.45N 106.75W
12/27/2020 M3.0 INCH ROUTT CO PUBLIC
&&
MMSHeavy Snow, Southwestern San Juan Mountains
- When
- December 27, 4:30 PM MST to December 29, 3:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 18 inches of snow fell across the area with locally higher amounts of up to 2 feet reported.
Winter Weather, San Juan River Basin
- When
- December 27, 4:30 PM MST to December 30, 2:30 AM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area.
Winter Weather, Animas River Basin
- When
- December 27, 6:30 PM MST to December 30, 12:30 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area with up to 8 inches reported north of Bayfield. Winds gusted up to 33 mph at times.
Winter Weather, Roan and Tavaputs Plateaus
- When
- December 28, 3:00 AM MST to December 29, 11:30 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
The Department of Highways measured 14 inches of snow over Douglas Pass.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 28, 3:00 AM MST to December 29, 12:00 PM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- December 28, 4:00 AM MST to December 29, 2:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area with locally higher amounts of up to 18 inches reported.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 28, 5:00 AM MST to December 29, 1:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with locally higher amounts of up to 18 inches reported.
Winter Weather, Grand Valley
- When
- December 28, 6:00 AM MST to December 29, 11:00 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 1 to 4 inches of snow fell across the area.
Winter Weather, Gore and Elk Mountains/Central Mountain Valleys
- When
- December 28, 7:00 AM MST to December 29, 8:00 AM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with locally higher amounts of up to 11 inches reported.
Winter Weather, Debeque to Silt Corridor
- When
- December 28, 7:15 AM MST to December 30, 10:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 2 to 5 inches of snow fell across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- December 28, 7:30 AM MST to December 29, 5:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area.
Winter Weather, Central Colorado River Basin
- When
- December 28, 7:30 AM MST to December 29, 9:00 AM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 3 to 10 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- December 28, 9:00 AM MST to December 29, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 7 to 13 inches of snow fell across the area.
Winter Weather, Lower Yampa River Basin
- When
- December 28, 9:00 AM MST to December 29, 9:00 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area.
Winter Weather, Central Yampa River Basin
- When
- December 28, 9:00 AM MST to December 29, 12:00 PM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area.
Winter Weather, Elkhead and Park Mountains
- When
- December 28, 11:00 AM MST to December 29, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 4 to 12 inches of snow fell across the area.
Winter Weather, Upper Yampa River Basin
- When
- December 28, 11:00 AM MST to December 29, 1:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, December 27 to 29, 20205 injured · 6 events
- Strong Wind in Missouri, December 27, 2020$11,000 · 11 events
- Flash Flood and Winter Storm in California, December 27 to 31, 2020$10,000 · 55 kt wind · 11 events
- Winter Weather in Wisconsin, December 27, 20209 events
- High Surf in Hawaii, December 27 to 28, 20208 events
- Strong Wind in Illinois, December 27, 2020$6,000 · 6 events
- Dense Fog in Montana, December 27 to 28, 20204 events
- Freezing Fog in Wyoming, December 27 to 28, 20204 events
- High Wind in California, December 27 to 28, 202060 kt wind · 3 events
- Winter Weather in Michigan, December 27 to 28, 20202 events
- Winter Weather in California, December 27 to 28, 20202 events
- Winter Weather in Nevada, December 27 to 28, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927853, 927861, 927860, 927862, 927865, 927855, 927857, 927868, 927856, 927869, 927859, 927864, 927858, 927866, 927867, 927854, 927863.